PDFs by language
Our 24/7 cancer helpline provides support for people dealing with cancer. We can connect you with trained cancer information specialists who will answer questions about a cancer diagnosis and provide guidance and a compassionate ear.
Chat live online
Select the Live Chat button at the bottom of the page
At our National Cancer Information Center trained Cancer Information Specialists can answer questions 24 hours a day, every day of the year to empower you with accurate, up-to-date information to help you make educated health decisions. We connect patients, caregivers, and family members with valuable services and resources.
Or ask us how you can get involved and support the fight against cancer. Some of the topics we can assist with include:
For medical questions, we encourage you to review our information with your doctor.
Infusion reactions can happen when your body has a strong immune response to a cancer treatment that's given intravenously (IV). The types of drugs used in these cancer treatments can be chemotherapy, targeted therapy, or immunotherapy. The process of giving the treatment might be called an IV infusion, injection, or push.
Most treatments have a low risk for infusion reactions, but for some the risk is higher. And, sometimes the severity of a reaction depends on the dose of the drug and other factors that may be related to the treatment or to other health problems a patient may have. If an infusion reaction happens, it's because your body is reacting very strongly to the treatment which is a foreign substance. Your immune system responds because it's trying to fight off the foreign substance, causing the reaction.
You may hear your cancer care team call these immune reactions or hypersensitivity reactions. Infusion reactions are not true allergic reactions because of how they start in the immune system. But, they can be severe in some people if not recognized and treated quickly. Infusion reactions can happen when the patient is getting that infusion for the first time or at any time during the treatment period, even if the patient has received the infusion once or more times before.
Infusion reactions can be immediate or delayed. Immediate reactions happen within minutes of beginning to receive your infusion. Delayed reactions can happen up to a few days or weeks after receiving your infusion. Infusion reactions can be mild, moderate, or severe.
If an infusion is in your treatment plan, talk to your cancer care team about what you'll be getting, your risk of having an infusion reaction, and what to expect if it happens.
If you have any of these symptoms during your infusion, let your infusion nurse know right away. If you have any of these symptoms at home after your infusion, call your cancer team right away.
When receiving immunotherapy, you may have any of the reactions listed above. However, most reactions to immunotherapy don't usually occur during the infusion. Talk to your cancer care team about what to expect and call them or let them know if you have one or more of the following symptoms, as it could mean you are reacting to the immunotherapy drug.
The American Cancer Society medical and editorial content team
Our team is made up of doctors and oncology certified nurses with deep knowledge of cancer care as well as journalists, editors, and translators with extensive experience in medical writing.
Brahmer JR, Lacchetti C, Schneider BJ, et al. Management of immune-related adverse events in patients treated with immune checkpoint inhibitor therapy: American Society of Clinical Oncology clinical practice guideline. Journal of Clinical Oncology. 2018; 36(17):1714-1768.
Bonamichi-Santos R, Castells M. Diagnoses and management of drug hypersensitivity and anaphylaxis in cancer and chronic inflammatory diseases: Reactions to taxanes and monoclonal antibodies. Clinic Rev Allerg Immunol. 2018; 54:375-385.
Kroschinsky F, Stölzel F, Bonin S, et al. New drugs, new toxicities: severe side effects of modern targeted and immunotherapy of cancer and their management. Critical Care. 2017; 21: 89.
National Comprehensive Cancer Network (NCCN). Management of immunotherapy-related toxicities. 2019. Version 2.2019. Accessed at https://www.nccn.org/professionals/physician_gls/pdf/immunotherapy.pdf on September 20, 2019.
Vigarios E, Epstein JB, Sibaud V. Oral mucosal changes induced by anticancer targeted therapies and immune checkpoint inhibitors. Support Care Cancer. 2017; 25:1713-1739
Last Revised: February 1, 2020
American Cancer Society medical information is copyrighted material. For reprint requests, please see our Content Usage Policy.